Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 200, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2002, 5:55 PM EDT for Yadkin County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 4, 2002, 6:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Yadkin County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:05 PM EDT | Thunderstorm Wind | Southwest Portion, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WUUS51 KRNK 042155 SVRRNK NCC197-042245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 555 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... YADKIN COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 645 PM EDT. * AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EAST BEND...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE EAST BEND... YADKINVILLE... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10 LAT...LON 3622 8047 3624 8066 3614 8080 3606 8055
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:13 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 4, 3:13 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 313 PM EDT THU JUL 4 2002 SHORT RANGE... HERE WE GO AGAIN...GOING WITH HIGHEST POPS OVER THE MTNS...TAPERING TO 30 IN THE PIEDMONT...AS BEST THETA-E AIR AND CONVERGENCE WILL REMAIN THIS EVENING FROM SRN SHD VLY-SW VA/NW NC MTNS. MODELS KEEP UPPER LEVEL ENERGY AROUND THROUGH THE EVENING. DISTINCT FRONTAL BOUNDARY ARRIVES INTO THE NRN PART OF VA OVERNIGHT....SO WILL KEEP SHOWERS CHANCES GOING INTO EARLY OVNT. BOTH AVN/ETA SHOW NVA ARRIVING DURING THE DAY FRIDAY...WITH UPPER TROF DIGGING ACROSS THE NORTHEAST. FRONTAL BOUNDARY SLIPS SOUTH INTO THE FA...AND APPEARS BEST MOISTURE CONVERGENCE WILL BE IN OUR SRN FA...DURING THE AFTN. FRONT FINALLY SINKS SOUTH OF THE FA FRIDAY NIGHT...WITH SFC HIGH BUILDING IN FOR SATURDAY...SHOULD MAKE FOR A COMFORTABLE LESS HUMID DAY. EXTENDED... CURRENT EXTENDED APPEARS ON TRACK...WITH COLD FRONT APPROACHING FA TUESDAY AND PASSING THROUGH BY LATE WED. WILL LEAVE A CHANCE IN NEXT THURSDAY...AND FRONTAL MOVEMENT MAY BE SLOWER AND NOT AS FAR SOUTH AS MODELS HAVE IT. PRELIMS ONLY. FCSTID = 5 ROA 68 92 64 84 / 40 30 20 10 LYH 68 92 66 83 / 30 30 20 10 DAN 69 95 67 86 / 30 40 30 10 BLF 62 83 59 80 / 40 40 30 10 LWB 59 82 55 79 / 40 30 20 10 BCB 61 87 59 80 / 40 30 30 10 TNB 60 84 62 80 / 50 40 30 20 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, Jul 4, 12:04 PM EDT, 5 hours 51 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-042300- SPECIAL WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT THU JUL 4 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL DEVELOP THIS INDEPENDENCE DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST. VERY HEAVY RAIN WILL OCCUR WITH SOME OF THE STORMS...WITH RAINFALL RATES UP TO 2 INCHES PER HOUR. FLASH FLOODING IS A POSSIBILITY IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS OCCURRED DURING RECENT DAYS. SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON. 07
Local storm report, Jul 4, 4:37 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
400 PM HILLSVILLE VA 0.75 INCH HAIL
07/04/02 CARROLL REPORTED BY POLICE.Local storm report, Jul 4, 5:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM NC WIND DAMAGE
07/04/02 ASHE NUMEROUS TREES AND
POWERLINES DOWN
COUNTYWIDE
515 PM COLEVILLE NC 1.00 INCH HAIL
07/04/02 STOKES AT BRIGGS EXXON STATION
515 PM ELKIN NC WIND DAMAGE
07/04/02 SURRY TREES DOWN ACROSS
MOUNTAIN PARK ROADThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 46 min |
| Jul 4, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 34 min |
| Jul 4, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 28 min |
| Jul 4, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 38 min |
| Jul 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 48 min |
| Jul 4, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 46 min |
| Jul 4, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.